Hail, Polk
- When
- July 5, 5:15 AM CST to 5:30 AM CST
- Where
- Polk County, 0.52 mi E of Durant
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $500,000
- Reported by
- Public
- Coordinates
- 41.080, -97.640
A southerly low level jet nosing into the region aided in the development of early morning thunderstorms across south central Nebraska. Some of these thunderstorms made use of decent shear and instability, becoming severe and dropping hail to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A southerly low level jet nosing into the region aided in the development of early morning thunderstorms across south central Nebraska. Some of these thunderstorms made use of decent shear and instability, becoming severe and dropping hail to the size of golfballs. Heavy rain also accompanied these storms, dropping over 3 inches across portions of Polk County and over 5 inches in York County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 3:28 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 428 AM CDT SAT JUL 5 2008 .DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS AN UPPER RIDGE SITTING FROM THE DESERT SOUTHWEST INTO THE NORTHERN HIGH PLAINS. ROUNDING THE TOP OF THIS RIDGE ARE SEVERAL SMALL BUT POTENT WAVES WITH ONE SLIDING THROUGH THE CENTRAL PLAINS. RECENT OBJECTIVE SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHING FROM NORTHEAST OKLAHOMA INTO WESTERN NEBRASKA. A BELT OF POSITIVE THETA/E ADVECTION AT 850MB NORTH OF THIS BOUNDARY ALONG WITH THE AFOREMENTIONED SHORT WAVE IS INTERACTING WITH ELEVATED CAPES OF 500 TO 1000 J/KG TO PRODUCE A NORTH TO SOUTH ORIENTED BAND OF CONVECTION EAST OF HIGHWAY 281 THIS EARLY MORNING. MAIN QUESTION FOR THIS MORNING IS WHETHER THE CONVECTION WILL LINGER INTO THE MORNING HOURS FOR AREAS MAINLY EAST OF HIGHWAY 81. THE MODELS ARE SHOWING THE POSITIVE THETA/E ADVECTION SLIPPING EAST OF THE AREA BY 12Z AND WILL OPT TO GO WITH A DRY FCST. THE REMAINDER OF TODAY INTO THIS EVENING IS SHAPING UP TO BE A WARM AND DRY PERIOD ACROSS THE CWA AS THE AXIS OF THE RIDGE MOVES OVER THE CWA. HOWEVER...THE QUESTION THAT EXISTS IS IF CONVECTION THAT IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS THIS AFTERNOON TO EARLY EVENING...WILL PROPAGATE EAST INTO THE CWA AFTER MIDNIGHT. HOWEVER...THE MODELS CONTINUE TO SHOW THE ATMOSPHERE DRYING SUBSTANTIALLY DURING THE OVERNIGHT HOURS WITH LIMITED INSTABILITY AVAILABLE. EXPECT THIS WILL KILL OFF ANY MAJOR CHANCE FOR THUNDERSTORMS MAKING IT INTO THE FORECAST AREA AND WILL KEEP THE FORECAST DRY FOR LATER TONIGHT. SUNDAY AFTERNOON TO SUNDAY NIGHT IS THEN SHAPING UP TO BE AN ACTIVE WEATHER PERIOD ACROSS THE CWA AS A WEAK FRONT SAGS SOUTHWARD INTO THE FORECAST AREA. AHEAD OF THIS FRONT...A VERY DEEPLY MIXED BOUNDARY LAYER IS SHOWN TO DRY OUT THE ATMOSPHERE WITH MINIMAL INSTABILITY EXISTING. THIS WILL LEAVE A VERY HOT AND DRY AIRMASS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THROUGH MID AFTERNOON WITH HIGHS IN THE MID 90S TO AROUND 100. HOWEVER...AS THE FRONT PUSHES INTO THE AREA AND MIXING DECREASES...BOUNDARY LAYER MOISTURE IS SHOWN TO SPIKE UPWARD WITH 0-1KM ML CAPES OF 1500 TO 2500 J/KG RESULTING. ALTHOUGH FORCING WILL BE MARGINAL ALONG AND NORTH OF THE BOUNDARY...THE MODELS SHOW A POTENT WAVE MOVING ACROSS THE REGION WITH CONVECTION DEVELOPING ALONG AND IMMEDIATELY BEHIND THE BOUNDARY. EFFECTIVE DEEP LAYER SHEAR ALONG THE BOUNDARY WILL BE MODEST WITH VALUES BETWEEN 25 TO 35 KTS. THIS SHOULD ALLOW FOR DECENT CELL ORGANIZATION WITH HIGH LCL HEIGHTS SUPPORTING DECENT DOWNBURST POTENTIAL. BASED ON THIS...WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN THE HWO. THE FRONT IS THEN SHOWN TO STALL ACROSS THE AREA SUNDAY NIGHT INTO EARLY MONDAY BEFORE ANOTHER WAVE KICKS THE FRONT EASTWARD LATE MONDAY AFTERNOON INTO MONDAY NIGHT. FULLY EXPECT THIS WILL BRING YET ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH SEVERE POTENTIAL EXISTING AS WELL. TEMPERATURES WILL BE VERY TRICKY ON MONDAY GIVEN THE LOCATION OF THE FRONT...BUT WILL AIM FOR HIGHS IN THE UPPER 80S NORTHWEST TO MID TO UPPER 90S SOUTHWEST. && .AVIATION...06Z TAF. MAINLY VFR CONDITIONS OVERALL. CONVECTION IS BEGINNING TO DEVELOP SOUTHEAST OF KGRI AND OVERALL EXPECT ACTIVITY TO REMAIN EAST OF KGRI AND HAVE NOT INCLUDED TSTMS IN THE TAF. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 535 AM CDT SAT JUL 5 2008 NEZ049-064-077-087-061200- POLK-YORK-FILLMORE-THAYER- 535 AM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND EAST OF HIGHWAY 81. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING FOR AREAS MAINLY ALONG AND EAST OF HIGHWAY 81 ACROSS SOUTH CENTRAL NEBRASKA. CONDITIONS WILL BE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA STARTING SUNDAY AFTERNOON AND LASTING THROUGH MONDAY NIGHT. CONDITIONS LOOK FAVORABLE FOR A FEW SEVERE THUNDERSTORMS DURING THIS TIME FRAME WITH THE HIGHEST THREAT EXISTING NORTH OF A PHILLIPSBURG KANSAS TO GENEVA NEBRASKA LINE. DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY HAZARD FROM ANY STORMS THAT DO BECOME SEVERE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AROUND SUNRISE THIS MORNING FOR AREAS ALONG AND EAST OF HIGHWAY 81 ACROSS SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS- KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS- 535 AM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS ALONG WITH PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF HIGHWAY 81. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA STARTING SUNDAY AFTERNOON AND LASTING THROUGH MONDAY NIGHT. CONDITIONS LOOK FAVORABLE FOR A FEW SEVERE THUNDERSTORMS DURING THIS TIME FRAME WITH THE HIGHEST THREAT EXISTING NORTH OF A PHILLIPSBURG KANSAS TO GENEVA NEBRASKA LINE. DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY HAZARD FROM ANY STORMS THAT DO BECOME SEVERE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 511 AM CDT SAT JUL 5 2008 NEZ049-064-051045- POLK-YORK- 511 AM CDT SAT JUL 5 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA NORTHERN YORK COUNTY IN EAST CENTRAL NEBRASKA AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF DUNCAN TO BENEDICT...AND MOVING EAST AT 14 MPH. * THUNDERSTORMS WILL BE NEAR... BENEDICT BY 520 AM CDT SHELBY BY 525 AM CDT THAYER BY 540 AM CDT GRESHAM BY 545 AM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 548 AM CDT SAT JUL 5 2008 NEZ049-064-051115- POLK-YORK- 548 AM CDT SAT JUL 5 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA NORTHEASTERN YORK COUNTY IN EAST CENTRAL NEBRASKA AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STROMSBURG...OR 16 MILES NORTH OF YORK...AND MOVING EAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... GRESHAM BY 615 AM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
Hail to the size of golfballs reported causing considerable crop damage. Strong winds flipped a small hog building into the trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121642, 121643, 121646, 121648.